Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 55, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 9, 2008, 8:17 PM MDT for Union County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 8:17 PM MDT (02:17 UTC)
- Expired
- Aug 9, 2008, 10:15 PM MDT
- In force
- 118 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, NM
The radar
The Pueblo radar (KPUX), 181 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 100217
FFWABQ
NMC059-100415-
/O.NEW.KABQ.FF.W.0055.080810T0217Z-080810T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
817 PM MDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 1015 PM MDT
* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTHWESTERN UNION
COUNTY...OR ABOUT 11 MILES NORTHEAST OF DES MOINES. THE STORMS
PRODUCING VERY HEAVY RAIN WERE MOVING VERY SLOWLY TOWARD THE SOUTH
AND SOUTHEAST.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
LAT...LON 3679 10341 3678 10374 3688 10398 3700 10399
3700 10342 3700 10341
$$
443 follow-up statements
000
WGUS75 KABQ 100225
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 PM MDT SAT AUG 9 2008
NMC059-100415-
/O.CON.KABQ.FF.W.0055.000000T0000Z-080810T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION-
825 PM MDT SAT AUG 9 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
NORTHWESTERN UNION COUNTY...
AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHWEST
UNION COUNTY...OR ABOUT 14 MILES NORTHEAST OF DES MOINES. THE STORMS
PRODUCING VERY HEAVY RAIN WERE MOVING SLOWLY TOWARD THE SOUTH AND
SOUTHEAST. FLASH FLOODING MAY IMPACT ROUTE 456 FROM FOLSOM
NORTHEASTWARD THROUGH THE DRY CIMARRON SCENIC BYWAY TO 5 MILES EAST
OF THE INTERSECTION WIT ROUTE 370. ROUTE 370 WILL ALSO BE IMPACTED
10 TO 15 MILES SOUTH OF THE ROUTE 456 INTERSECTION...AND ROUTE 551
WILL BE IMPACTED FROM THE INTERSECTION OF ROUTE 456 NORTHWARD TO THE
COLORADO BORDER. AS MUCH AS 1 INCH OF RAIN HAS ALREADY FALLEN AND UP
TO 1 ADDITIONAL INCH OF RAIN IS POSSIBLE BY 900 PM. LIGHTER RAIN
SHOULD PERSIST FROM 9 TO 10 PM.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTH CENTRAL UNION COUNTY...
FOLSOM FALLS...
DRY CIMARRON SCENIC BYWAY...
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3679 10341 3678 10347 3679 10356 3678 10357
3678 10375 3683 10387 3688 10398 3700 10399
3700 10341
$$
44000
WGUS75 KABQ 100229 CCA
FFSABQ
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
829 PM MDT SAT AUG 9 2008
CORRECTED MISSPELLING
NMC059-100415-
/O.COR.KABQ.FF.W.0055.000000T0000Z-080810T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION-
829 PM MDT SAT AUG 9 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
NORTHWESTERN UNION COUNTY...
AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHWEST
UNION COUNTY...OR ABOUT 14 MILES NORTHEAST OF DES MOINES. THE STORMS
PRODUCING VERY HEAVY RAIN WERE MOVING SLOWLY TOWARD THE SOUTH AND
SOUTHEAST. FLASH FLOODING MAY IMPACT ROUTE 456 FROM FOLSOM
NORTHEASTWARD THROUGH THE DRY CIMARRON SCENIC BYWAY TO 5 MILES EAST
OF THE INTERSECTION WITH ROUTE 370. ROUTE 370 WILL ALSO BE IMPACTED
10 TO 15 MILES SOUTH OF THE ROUTE 456 INTERSECTION...AND ROUTE 551
WILL BE IMPACTED FROM THE INTERSECTION OF ROUTE 456 NORTHWARD TO THE
COLORADO BORDER. AS MUCH AS 1 INCH OF RAIN HAS ALREADY FALLEN AND UP
TO 1 ADDITIONAL INCH OF RAIN IS POSSIBLE BY 900 PM. LIGHTER RAIN
SHOULD PERSIST FROM 9 TO 10 PM.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTH CENTRAL UNION COUNTY...
FOLSOM FALLS...
DRY CIMARRON SCENIC BYWAY...
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3679 10341 3678 10347 3679 10356 3678 10357
3678 10375 3683 10387 3688 10398 3700 10399
3700 10341
$$
44000
WGUS75 KABQ 100413
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1013 PM MDT SAT AUG 9 2008
NMC059-100430-
/O.EXP.KABQ.FF.W.0055.000000T0000Z-080810T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION-
1013 PM MDT SAT AUG 9 2008
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT FOR NORTHWESTERN
UNION COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL
WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3679 10341 3678 10347 3679 10356 3678 10357
3678 10375 3683 10387 3688 10398 3700 10399
3700 10341
$$
DPORTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:17 PM MDT, 5 hours earlier.
Area forecast discussion, Aug 9, 3:17 PM MDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 317 PM MDT SAT AUG 9 2008 .DISCUSSION... WIND SHIFT OVER NORTHEAST NEW MEXICO IS PROVIDING FOCUS FOR THUNDERSTORMS THIS AFTERNOON. BELIEVE THIS BOUNDARY IS A REMNANT OUTFLOW BOUNDARY FROM OVERNIGHT STORM COMPLEX THAT PUSHED THROUGH KANSAS...AND REAL COLD FRONT IS SITUATED ACROSS NORTHEAST OR EAST CENTRAL COLORADO. NONETHELESS...THE BOUNDARY IS CURRENTLY FROM NEAR ANGEL FIRE...TO YATES TO NEAR CLAYTON AND WILL SLOWLY MOVE TO THE SOUTH THIS AFTERNOON. ELSEWHERE STORMS HAVE FORMED ALONG THE HIGHER TERRAIN. STORMS MOVING OFF OF THE EAST SLOPES OF THE WESTERN MOUNTAINS HAVE MOVED INTO THE RIO GRANDE VALLEY AS OF THIS WRITING...AND COLLIDING OUTFLOW BOUNDARIES WILL LIKELY SPARK ADDITIONAL STORMS THIS AFTERNOON. BUT AS CLOUD COVER INCREASES AND INSTABILITY DECREASES...SHOULD SEE A DECREASING TREND EARLY THIS EVENING IN THE RIO GRANDE VALLEY. ALL EYES ARE THEN FOCUSED ON THE BACK DOOR COLD FRONT FOR TOMORROW. NAM AND GFS APPEAR TO BE COMING MORE IN LINE WITH THE EURO AND CANADIAN TODAY. UPSLOPE FLOW PROVIDED BY THE FRONT WILL TRIGGER STORMS TO DEVELOP ALONG THE SANGRE DE CRISTOS BY LATE MORNING AND MOVE ONTO THE NORTHEAST PLAINS DURING THE AFTERNOON. WITH PWATS NEAR 1.5 INCHES ACROSS THE NORTHEAST...THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING IS PRESENT. THE CONVECTIVELY AIDED BOUNDARY WILL PUSH SOUTH SUNDAY AFTERNOON AND EVENING AND THE ABQ METRO AREA WILL LIKELY SEE AN EAST CANYON WIND SUNDAY NIGHT. RAISED POPS AND LOWERED TEMPS ACROSS THE NORTHEAST. COULD SEE SOME LINGERING SHOWERS ACROSS THE EAST ON MONDAY. UPPER HIGH CENTERED OVER SW OR WESTERN NM ON MONDAY AND TUESDAY AND LOWERING PWATS ACROSS THE NORTHWEST WILL RESULT IN A DECREASE IN ACTIVITY ACROSS WESTERN PARTS OF THE STATE. THINK THAT OPERATIONAL MODELS ARE WARMING THE AREA TOO MUCH...SO WENT WITH MORE OF AN ENSEMBLE APPROACH FOR MAX TEMPS. MODELS HAVE CHANGED THERE TUNE LATE WEEK. UPPER HIGH LOOKS TO STAY ACROSS SW NM RATHER THAN MOVING EASTWARD. THUS...WITH NORTHWEST FLOW IN PLACE...SMALL RIPPLES WILL LIKELY ROUND THE HIGH AND SEND BACK DOOR COLD FRONTS INTO NE NM. ONE SUCH FRONT LOOKS TO MOVE IN LATE THURSDAY INTO FRIDAY. THOUGH TIMING IS STILL VERY MUCH IN QUESTION...NORTHEAST AND EAST CENTRAL PARTS OF THE STATE MAY SEE MORE ROUNDS OF WIDESPREAD RAIN THURSDAY THRU SATURDAY. 34 && .AVIATION... SCATTERED SHOWERS AND STORMS THROUGH THIS EVENING WITH LOCAL MVFR AND IFR CONDITIONS WITH MTN OBSCURATIONS. FAVORED AREAS FROM THE GILA NE TO THE NORTHERN MOUNTAINS AND NE PLAINS. ANOTHER ROUND OF PATCHY FOG IS POSSIBLE TONIGHT IN THE HIGHER TERRAIN AND NORTHEAST WHERE A COLD FRONT WILL DROP SOUTH. SHOWERS AND STORMS AGAIN ON SUNDAY FAVORING THE NORTHEAST BEHIND THE COLD FRONT. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ && .FIRE WEATHER... WIDESPREAD SHOWERS AND STORMS WILL CREATE WETTING RAINS OVER MUCH OF THE AREA THROUGH LATE SUNDAY. A COLD FRONT WILL SURGE SOUTH ACROSS THE PLAINS TONIGHT WITH A MODERATE TO HEAVY RAIN EVENT POSSIBLE OVER THE NE HIGHLANDS AND EAST SLOPES OF THE SANGRE DE CRISTOS SUNDAY INTO MONDAY MORNING. DRIER WESTERLY WINDS WILL ATTEMPT TO MOVE INTO NM FROM THE GREAT BASIN MONDAY INTO TUESDAY...HOWEVER HUMIDITY RECOVERIES WILL STILL BE GOOD TO EXCELLENT AREAWIDE IN THIS PATTERN. AS THE UPPER RIDGE REDEVELOPS OVER TEXAS WEDNESDAY INTO LATE WEEK...ANOTHER SURGE OF MONSOONAL MOISTURE WILL DEVELOP OVER THE WESTERN HALF OF THE STATE. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 90 60 93 / 20 20 10 10 GALLUP.......................... 57 86 54 88 / 30 30 20 20 GRANTS.......................... 57 88 54 88 / 30 30 20 20 GLENWOOD........................ 61 89 62 90 / 30 40 30 30 CHAMA........................... 46 81 45 81 / 40 50 30 20 LOS ALAMOS...................... 58 84 55 83 / 30 30 30 20 RED RIVER....................... 42 74 42 75 / 40 60 40 20 TAOS............................ 54 83 51 86 / 30 40 30 20 SANTA FE........................ 58 85 58 85 / 30 40 40 20 SANTA FE AIRPORT................ 60 87 59 87 / 30 30 30 20 ESPANOLA........................ 58 90 57 89 / 30 30 30 20 ALBUQUERQUE HEIGHTS............. 67 90 67 90 / 20 30 20 20 ALBUQUERQUE VALLEY.............. 64 91 64 91 / 20 30 20 20 ALBUQUERQUE FOOTHILLS........... 63 87 63 88 / 30 30 30 20 ALBUQUERQUE WEST MESA........... 65 91 65 91 / 20 30 20 20 SOCORRO......................... 63 91 62 93 / 30 30 30 20 SANDIA PARK/CEDAR CREST......... 52 80 52 82 / 30 30 30 20 MORIARTY/ESTANCIA............... 58 86 57 86 / 30 40 40 20 CARRIZOZO....................... 61 89 61 91 / 30 40 30 20 RUIDOSO......................... 56 82 55 82 / 30 40 40 30 RATON........................... 57 81 53 87 / 40 70 50 30 LAS VEGAS....................... 57 80 54 82 / 40 60 50 30 ROY............................. 60 83 60 83 / 40 70 50 30 CLAYTON......................... 62 82 61 86 / 40 50 40 20 SANTA ROSA...................... 64 90 61 91 / 30 50 50 20 TUCUMCARI....................... 68 91 66 91 / 30 50 50 20 FORT SUMNER..................... 67 91 66 92 / 30 50 50 20 CLOVIS.......................... 66 91 66 91 / 20 40 50 20 PORTALES........................ 68 92 67 92 / 20 40 50 20 ROSWELL......................... 70 95 70 94 / 20 20 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/40
Hazardous weather outlook, Aug 9, 5:58 AM MDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 AM MDT SAT AUG 9 2008 NMZ001>021-026-101200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 558 AM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY OVER MUCH OF NEW MEXICO. IN PARTICULAR...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED OVER WESTERN AND NORTHERN PARTS OF THE STATE. THIS INTENSE RAINFALL COULD RESULT IN NUISANCE FLOODING OF URBAN AREAS... WASHES AND ARROYOS...AS WELL AS LIFE-THREATENING FLASH FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE SUNDAY THROUGH THURSDAY OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. THE MAIN FOCUS FOR HEAVY RAINFALL ON SUNDAY WILL BE EAST OF THE CENTRAL MOUNTAIN CHAIN AS A COLD FRONT MOVES INTO THE AREA. NEXT WEEK...THE MAIN FOCUS FOR HEAVY RAINFALL WILL SHIFT INTO THE WESTERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:20 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 85 min |
| Aug 9, 6:45 PM MDT | Areal Flood Advisory | ABQ | Union | 90 min |
| Aug 9, 7:44 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 91 min |
| Aug 9, 7:46 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 89 min |
| Aug 9, 8:43 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 92 min |
| Aug 9, 8:53 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 82 min |
| Aug 9, 9:04 PM MDT | Areal Flood Advisory | ABQ | Union | 56 min |
| Aug 10, 4:26 AM MDT | Flash Flood Watch | ABQ | 24 hr | |
| Aug 10, 12:22 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 53 min |
| Aug 10, 12:46 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, San Miguel | 89 min |
| Aug 10, 2:02 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel, Union | 118 min |
| Aug 10, 2:37 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 83 min |
| Aug 10, 3:57 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel, Union | 108 min |
| Aug 10, 4:05 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 85 min |
| Aug 10, 4:16 PM MDT | Flash Flood Warning | ABQ | Harding | 59 min |
| Aug 10, 5:35 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel, Union | 55 min |
| Aug 10, 5:49 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Harding, Mora, Quay, San Miguel and 2 more | 86 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.